Skip to main content
main-content

Tipp

Weitere Artikel dieser Ausgabe durch Wischen aufrufen

Erschienen in: Calcolo 4/2020

01.12.2020

H(div) conforming methods for the rotation form of the incompressible fluid equations

verfasst von: Xi Chen, Corina Drapaca

Erschienen in: Calcolo | Ausgabe 4/2020

Einloggen, um Zugang zu erhalten
share
TEILEN

Abstract

New H(div) conforming finite element methods for incompressible flows are designed that involve the rotation form of the equations of motion and the Bernoulli function. With a specific choice of numerical fluxes, we recover the same velocity field as in Guzmán et al. (IMA J Numer Anal 37(4):1733–1771, 2016) for the incompressible Euler equation in the convection form. Error estimates are presented for the semi-discrete method. We further study the incompressible Navier-Stokes equation with the full version of the stress tensor \(\nu \left( \nabla \varvec{u}+ \nabla \varvec{u}^T - \frac{2}{3} \left( \nabla \cdot \varvec{u}\right) \mathbb {I} \right)\), instead of partially enforcing the divergence free constraint at the continuous level (as is commonly done in finite element methods), we let the numerical scheme to fully control the enforcement of this constraint. Finally, we test the behavior of the proposed methods with some numerical simulations. Our results show that (1) We recover the same velocity field in Guzmán et al. (2016), (2) When H(div) conforming with BDM-DG elements, we achieve less errors in the velocity compared with Schroeder et al. (SeMA J 75(4):629–653, 2018) when polynomial order \(p\in \{2,3\}\), (3) When H1 conforming with Taylor-Hood elements, the use of full stress tensor helps to reduce errors in both the velocity and the Bernoulli function, (4) H(div) conforming method does a better job in long time structure preservation compared with the classical mixed method even with the grad-div stabilization.
Fußnoten
1
Unlike other studies which call \(\tilde{p}\) the Bernoulli pressure, we will use the name of Bernoulli function proposed in [21] because the physical units of the right-hand side of formula (3.2) are not those of a pressure.
 
Literatur
1.
2.
3.
Zurück zum Zitat Bercovier, M., Pironneau, O.: Error estimates for finite element method solution of the Stokes problem in the primitive variables. Numer. Math. 33(2), 211–224 (1979) MathSciNetMATHCrossRef Bercovier, M., Pironneau, O.: Error estimates for finite element method solution of the Stokes problem in the primitive variables. Numer. Math. 33(2), 211–224 (1979) MathSciNetMATHCrossRef
4.
Zurück zum Zitat Boffi, D., Brezzi, F., Fortin, M., et al.: Mixed Finite Element Methods and Applications, vol. 44. Springer, Berlin (2013) MATHCrossRef Boffi, D., Brezzi, F., Fortin, M., et al.: Mixed Finite Element Methods and Applications, vol. 44. Springer, Berlin (2013) MATHCrossRef
5.
Zurück zum Zitat Braack, M., Burman, E., John, V., Lube, G.: Stabilized finite element methods for the generalized Oseen problem. Comput. Methods Appl. Mech. Eng. 196(4–6), 853–866 (2007) MathSciNetMATHCrossRef Braack, M., Burman, E., John, V., Lube, G.: Stabilized finite element methods for the generalized Oseen problem. Comput. Methods Appl. Mech. Eng. 196(4–6), 853–866 (2007) MathSciNetMATHCrossRef
6.
Zurück zum Zitat Burman, E., Linke, A.: Stabilized finite element schemes for incompressible flow using Scott-Vogelius elements. Appl. Numer. Math. 58(11), 1704–1719 (2008) MathSciNetMATHCrossRef Burman, E., Linke, A.: Stabilized finite element schemes for incompressible flow using Scott-Vogelius elements. Appl. Numer. Math. 58(11), 1704–1719 (2008) MathSciNetMATHCrossRef
7.
Zurück zum Zitat Chang, C., Nelson, J.J.: Least-squares finite element method for the Stokes problem with zero residual of mass conservation. SIAM J. Numer. Anal. 34(2), 480–489 (1997) MathSciNetMATHCrossRef Chang, C., Nelson, J.J.: Least-squares finite element method for the Stokes problem with zero residual of mass conservation. SIAM J. Numer. Anal. 34(2), 480–489 (1997) MathSciNetMATHCrossRef
8.
Zurück zum Zitat Charnyi, S., Heister, T., Olshanskii, M.A., Rebholz, L.G.: On conservation laws of Navier-Stokes Galerkin discretizations. J. Comput. Phys. 337, 289–308 (2017) MathSciNetMATHCrossRef Charnyi, S., Heister, T., Olshanskii, M.A., Rebholz, L.G.: On conservation laws of Navier-Stokes Galerkin discretizations. J. Comput. Phys. 337, 289–308 (2017) MathSciNetMATHCrossRef
9.
10.
Zurück zum Zitat Clancy, L.J.: Aerodynamics. Halsted Press, London (1975) Clancy, L.J.: Aerodynamics. Halsted Press, London (1975)
11.
Zurück zum Zitat Cockburn, B., Kanschat, G., Schötzau, D.: A locally conservative LDG method for the incompressible Navier-Stokes equations. Math. Comput. 74(251), 1067–1095 (2005) MathSciNetMATHCrossRef Cockburn, B., Kanschat, G., Schötzau, D.: A locally conservative LDG method for the incompressible Navier-Stokes equations. Math. Comput. 74(251), 1067–1095 (2005) MathSciNetMATHCrossRef
12.
Zurück zum Zitat Di Pietro, D.A., Ern, A.: Mathematical Aspects of Discontinuous Galerkin Methods, vol. 69. Springer, Berlin (2011) MATH Di Pietro, D.A., Ern, A.: Mathematical Aspects of Discontinuous Galerkin Methods, vol. 69. Springer, Berlin (2011) MATH
13.
Zurück zum Zitat Fu, G.: An explicit divergence-free DG method for incompressible flow. Comput. Methods Appl. Mech. Eng. 345, 502–517 (2019) MathSciNetMATHCrossRef Fu, G.: An explicit divergence-free DG method for incompressible flow. Comput. Methods Appl. Mech. Eng. 345, 502–517 (2019) MathSciNetMATHCrossRef
14.
Zurück zum Zitat Gelhard, T., Lube, G., Olshanskii, M.A., Starcke, J.H.: Stabilized finite element schemes with LBB-stable elements for incompressible flows. J. Comput. Appl. Math. 177(2), 243–267 (2005) MathSciNetMATHCrossRef Gelhard, T., Lube, G., Olshanskii, M.A., Starcke, J.H.: Stabilized finite element schemes with LBB-stable elements for incompressible flows. J. Comput. Appl. Math. 177(2), 243–267 (2005) MathSciNetMATHCrossRef
15.
Zurück zum Zitat Guzmán, J., Shu, C.W., Sequeira, F.A.: H-(div) conforming and DG methods for incompressible Euler’s equations. IMA J. Numer. Anal. 37(4), 1733–1771 (2016) MathSciNetMATH Guzmán, J., Shu, C.W., Sequeira, F.A.: H-(div) conforming and DG methods for incompressible Euler’s equations. IMA J. Numer. Anal. 37(4), 1733–1771 (2016) MathSciNetMATH
16.
Zurück zum Zitat Horiuti, K.: Comparison of conservative and rotational forms in large eddy simulation of turbulent channel flow. J. Comput. Phys. 71(2), 343–370 (1987) MATHCrossRef Horiuti, K.: Comparison of conservative and rotational forms in large eddy simulation of turbulent channel flow. J. Comput. Phys. 71(2), 343–370 (1987) MATHCrossRef
17.
Zurück zum Zitat Horiuti, K., Itami, T.: Truncation error analysis of the rotational form for the convective terms in the Navier-Stokes equation. J. Comput. Phys. 145(2), 671–692 (1998) MATHCrossRef Horiuti, K., Itami, T.: Truncation error analysis of the rotational form for the convective terms in the Navier-Stokes equation. J. Comput. Phys. 145(2), 671–692 (1998) MATHCrossRef
18.
Zurück zum Zitat Jenkins, E.W., John, V., Linke, A., Rebholz, L.G.: On the parameter choice in grad-div stabilization for the Stokes equations. Adv. Comput. Math. 40(2), 491–516 (2014) MathSciNetMATHCrossRef Jenkins, E.W., John, V., Linke, A., Rebholz, L.G.: On the parameter choice in grad-div stabilization for the Stokes equations. Adv. Comput. Math. 40(2), 491–516 (2014) MathSciNetMATHCrossRef
19.
Zurück zum Zitat John, V., Linke, A., Merdon, C., Neilan, M., Rebholz, L.G.: On the divergence constraint in mixed finite element methods for incompressible flows. SIAM Rev. 59(3), 492–544 (2017) MathSciNetMATHCrossRef John, V., Linke, A., Merdon, C., Neilan, M., Rebholz, L.G.: On the divergence constraint in mixed finite element methods for incompressible flows. SIAM Rev. 59(3), 492–544 (2017) MathSciNetMATHCrossRef
20.
Zurück zum Zitat Kouhia, R., Stenberg, R.: A linear nonconforming finite element method for nearly incompressible elasticity and Stokes flow. Comput. Methods Appl. Mech. Eng. 124(3), 195–212 (1995) MathSciNetMATHCrossRef Kouhia, R., Stenberg, R.: A linear nonconforming finite element method for nearly incompressible elasticity and Stokes flow. Comput. Methods Appl. Mech. Eng. 124(3), 195–212 (1995) MathSciNetMATHCrossRef
21.
Zurück zum Zitat Kundu, P.K., Cohen, I., Dowling, D.: Fluid Mechanics. 1990. Google Scholar pp. 56–59 Kundu, P.K., Cohen, I., Dowling, D.: Fluid Mechanics. 1990. Google Scholar pp. 56–59
23.
Zurück zum Zitat Layton, W.: Introduction to the numerical analysis of incompressible viscous flows. SIAM (2008) Layton, W.: Introduction to the numerical analysis of incompressible viscous flows. SIAM (2008)
24.
Zurück zum Zitat Layton, W., Manica, C.C., Neda, M., Olshanskii, M., Rebholz, L.G.: On the accuracy of the rotation form in simulations of the Navier-Stokes equations. J. Comput. Phys. 228(9), 3433–3447 (2009) MathSciNetMATHCrossRef Layton, W., Manica, C.C., Neda, M., Olshanskii, M., Rebholz, L.G.: On the accuracy of the rotation form in simulations of the Navier-Stokes equations. J. Comput. Phys. 228(9), 3433–3447 (2009) MathSciNetMATHCrossRef
25.
Zurück zum Zitat Layton, W., Manica, C.C., Neda, M., Rebholz, L.G.: Numerical analysis and computational comparisons of the NS-alpha and NS-omega regularizations. Comput. Methods Appl. Mech. Eng. 199(13–16), 916–931 (2010) MathSciNetMATHCrossRef Layton, W., Manica, C.C., Neda, M., Rebholz, L.G.: Numerical analysis and computational comparisons of the NS-alpha and NS-omega regularizations. Comput. Methods Appl. Mech. Eng. 199(13–16), 916–931 (2010) MathSciNetMATHCrossRef
26.
Zurück zum Zitat Linke, A., Rebholz, L.G.: Pressure-induced locking in mixed methods for time-dependent (Navier-) Stokes equations. arXiv preprint arXiv:​1808.​07028 (2018) Linke, A., Rebholz, L.G.: Pressure-induced locking in mixed methods for time-dependent (Navier-) Stokes equations. arXiv preprint arXiv:​1808.​07028 (2018)
27.
Zurück zum Zitat Natale, A., Cotter, C.J.: Scale-selective dissipation in energy-conserving finite-element schemes for two-dimensional turbulence. Quart. J. R. Meteorol. Soc. 143(705), 1734–1745 (2017) CrossRef Natale, A., Cotter, C.J.: Scale-selective dissipation in energy-conserving finite-element schemes for two-dimensional turbulence. Quart. J. R. Meteorol. Soc. 143(705), 1734–1745 (2017) CrossRef
28.
Zurück zum Zitat Natale, A., Cotter, C.J.: A variational finite-element discretization approach for perfect incompressible fluids. IMA J. Numer. Anal. 38(3), 1388–1419 (2017) MathSciNetMATHCrossRef Natale, A., Cotter, C.J.: A variational finite-element discretization approach for perfect incompressible fluids. IMA J. Numer. Anal. 38(3), 1388–1419 (2017) MathSciNetMATHCrossRef
29.
Zurück zum Zitat Olshanskii, M., Lube, G., Heister, T., Löwe, J.: Grad-div stabilization and subgrid pressure models for the incompressible Navier-Stokes equations. Comput. Methods Appl. Mech. Eng. 198(49–52), 3975–3988 (2009) MathSciNetMATHCrossRef Olshanskii, M., Lube, G., Heister, T., Löwe, J.: Grad-div stabilization and subgrid pressure models for the incompressible Navier-Stokes equations. Comput. Methods Appl. Mech. Eng. 198(49–52), 3975–3988 (2009) MathSciNetMATHCrossRef
30.
Zurück zum Zitat Olshanskii, M.A.: A low order Galerkin finite element method for the Navier-Stokes equations of steady incompressible flow: a stabilization issue and iterative methods. Comput. Methods Appl. Mech. Eng. 191(47–48), 5515–5536 (2002) MathSciNetMATHCrossRef Olshanskii, M.A.: A low order Galerkin finite element method for the Navier-Stokes equations of steady incompressible flow: a stabilization issue and iterative methods. Comput. Methods Appl. Mech. Eng. 191(47–48), 5515–5536 (2002) MathSciNetMATHCrossRef
31.
Zurück zum Zitat Schroeder, P.W., Lehrenfeld, C., Linke, A., Lube, G.: Towards computable flows and robust estimates for inf-sup stable FEM applied to the time-dependent incompressible Navier-Stokes equations. SeMA J. 75(4), 629–653 (2018) MathSciNetMATHCrossRef Schroeder, P.W., Lehrenfeld, C., Linke, A., Lube, G.: Towards computable flows and robust estimates for inf-sup stable FEM applied to the time-dependent incompressible Navier-Stokes equations. SeMA J. 75(4), 629–653 (2018) MathSciNetMATHCrossRef
32.
Zurück zum Zitat Schroeder, P.W., Lube, G.: Pressure-robust analysis of divergence-free and conforming FEM for evolutionary incompressible Navier-Stokes flows. J. Numer. Math. 5, 69 (2017) MathSciNetMATH Schroeder, P.W., Lube, G.: Pressure-robust analysis of divergence-free and conforming FEM for evolutionary incompressible Navier-Stokes flows. J. Numer. Math. 5, 69 (2017) MathSciNetMATH
33.
Zurück zum Zitat Schroeder, P.W., Lube, G.: Divergence-free H (div)-FEM for time-dependent incompressible flows with applications to high Reynolds number vortex dynamics. J. Sci. Comput. 68, 1–29 (2018) MathSciNetMATH Schroeder, P.W., Lube, G.: Divergence-free H (div)-FEM for time-dependent incompressible flows with applications to high Reynolds number vortex dynamics. J. Sci. Comput. 68, 1–29 (2018) MathSciNetMATH
34.
Zurück zum Zitat Zang, T.A.: On the rotation and Skew-symmetric forms for incompressible flow simulations. Appl. Numer. Math. 7(1), 27–40 (1991) MATHCrossRef Zang, T.A.: On the rotation and Skew-symmetric forms for incompressible flow simulations. Appl. Numer. Math. 7(1), 27–40 (1991) MATHCrossRef
35.
Zurück zum Zitat Zhang, S.: The Divergence-Free Finite Elements for the Stationary Stokes Equations. Preprint University of Delaware (2007) Zhang, S.: The Divergence-Free Finite Elements for the Stationary Stokes Equations. Preprint University of Delaware (2007)
Metadaten
Titel
H(div) conforming methods for the rotation form of the incompressible fluid equations
verfasst von
Xi Chen
Corina Drapaca
Publikationsdatum
01.12.2020
Verlag
Springer International Publishing
Erschienen in
Calcolo / Ausgabe 4/2020
Print ISSN: 0008-0624
Elektronische ISSN: 1126-5434
DOI
https://doi.org/10.1007/s10092-020-00380-8

Weitere Artikel der Ausgabe 4/2020

Calcolo 4/2020 Zur Ausgabe

Premium Partner